Paracetamol

Paracetamol is a common painkiller used to treat aches and pain. 

It’s available to buy without a prescription from shops and pharmacies as tablets, capsules, suppositories, granules or as a syrup. You can also get it on prescription.

Brand names in Ireland for paracetamol include:

  • Panadol
  • Tipol
  • Calpol
  • Panagram
  • Paralief

It's also an ingredient in a wide range of cold and flu remedies and is available combined with other painkillers and anti-sickness medicines.

Uses of paracetamol

You can use it to:

Reduce risks of paracetamol

Paracetamol is a commonly used medicine, but it can be dangerous if you take too much.

Check with your GP if you have existing health conditions, including liver or kidney problems, and you drink alcohol. Mixing alcohol and paracetamol can be dangerous.

If your symptoms get worse or last for more than a few days, talk to your GP. Taking paracetamol for a long time without talking to a doctor may be harmful.

Risk of overdose

Do not take paracetamol with other medicines containing paracetamol. These include some cough and cold medicines and some prescription medicines, so check the ingredients carefully.

If you take 2 different medicines that contain paracetamol, there's a risk of overdose.

Children

Keep paracetamol out of sight and reach of children.

You should not give paracetamol to children under the age of 16 for more than 3 days without talking to your GP.

Get emergency help

You might need emergency help if you take too much paracetamol or you have a serious allergic reaction.

When you don’t need emergency help

Taking 1 or 2 extra tablets by accident is unlikely to be harmful, as long as you do not take more than 8 tablets in 24 hours.

Wait at least 24 hours before taking any more paracetamol.

If you take too much paracetamol

Ask your GP or pharmacist for advice if you take too much paracetamol, even if you feel well. There may be a risk of delayed and serious liver damage.

Immediate action required: Call your GP or call 999 or 112 for an ambulance immediately if:

  • you take more than 2 extra tablets of paracetamol
  • you take more than 8 tablets of paracetamol in 24 hours
  • your child takes 2 extra doses of paracetamol or more

Get medical advice even if you feel well. This is because there may be a risk of delayed and serious liver damage

Bring the paracetamol packet or leaflet inside it, plus any remaining medicine.

Serious allergic reaction

A serious allergic reaction (anaphylaxis) to paracetamol is rare.

Immediate action required: Go to an emergency department (ED) or call 999 or 112 for an ambulance if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

Check if you can take paracetamol

Most people can take paracetamol safely, including pregnant and breastfeeding women who take it on the advice of a GP or pharmacist.

Some people need to take extra care.

Do not give paracetamol to babies younger than 2 months old, unless it is prescribed by a doctor.

Read more about paracetamol for babies and children

Tell your GP or pharmacist if you:

  • have had an allergic reaction to any medicines
  • have liver or kidney problems
  • regularly drink more than the maximum recommended amount of alcohol (11 units a week for women and 17 units a week for men)
  • take medicine for epilepsy or tuberculosis (TB)
  • have a severe infection
  • take warfarin and need to take paracetamol on a regular basis
  • take St John's wort - you may need to reduce your paracetamol dose
  • take any other medicines, including herbal remedies, vitamins or supplements
  • weigh less than 50kg (7 stone 12 pounds) - you might be recommended a lower dose than the standard packet dose

Pregnancy, breastfeeding and paracetamol

Paracetamol is safe to take in pregnancy and while breastfeeding, at recommended doses.

Take the lowest dose of paracetamol that works for you for the shortest possible time.

When and how to take paracetamol 

Paracetamol can be taken with or without food.

You can usually take a maximum of 4 doses (up to eight 500mg tablets in total) in 24 hours if you’re an adult. Wait at least 4 hours between doses.

Check the instructions carefully if you are giving your child paracetamol. The strength and dosage of paracetamol for children depends on their age (and sometimes weight).

If you are taking paracetamol in powder form, check the leaflet that comes with the medicine carefully to see the maximum number of sachets you can take per day. This will depend on the strength of the medicine. If you are unsure on the number, ask a GP or pharmacist.

Overdosing on paracetamol can cause serious side effects. Do not be tempted to increase the dose or to take a double dose if your pain is very bad.

Paracetamol takes up to an hour to work. It keeps on working for about 5 hours.

Taking paracetamol with other medicines

Talk to your GP or pharmacist before taking paracetamol if you are taking any prescribed medicines or supplements.

Don’t take paracetamol alongside other medicines that contain paracetamol. If you take 2 different medicines that contain paracetamol, there's a risk of overdose.

Some prescription medicines contain paracetamol combined with other painkillers, such as:

  • co-codamol (paracetamol and codeine), such as Solpadeine, Kapake, Solpadol
  • Ixprim (paracetamol and tramadol)

Do not take paracetamol and ibuprofen at the same time unless your GP tells you to do something differently.

Ask your GP or pharmacist for advice on how to use these 2 medicines together if you are unsure.

If you forget to take paracetamol

Take the paracetamol as soon as you remember if you take it regularly.

Skip the missed dose if it's nearly time for your next dose.

Never take double doses of paracetamol. Do not take an extra dose to make up for a missed one.

Set an alarm to remind you if you forget doses often.

Side effects

Paracetamol very rarely causes side effects if you take it at the right dosage.

Talk to your GP if you're worried about a side effect or notice anything unusual.

Read the patient information leaflet that comes with your medicine for a full list of side effects.

You can report any suspected side effects to the Health Products Regulatory Authority (HPRA).

Finding your patient information leaflet online

Your patient information leaflet (PIL) is the leaflet that comes in the package of your medicine. 

Information:

To find your PIL online, visit the Health Products Regulatory Authority (HPRA) website

  1. In the ‘Find a medicine’ search box, enter the brand name of your medicine. A list of matching medicines appears.
  2. To the right of your medicine, select ‘PIL’. A PDF of the PIL opens in a new window. 

You can also:

  1. Select the brand name of your medicine.
  2. Scroll down to the Documents section.
  3. From the Package Leaflet line, select PDF version. A PDF of the PIL opens in a new window. 

If your PIL is not on the HPRA website, the European Medicines Agency (EMA) website opens in a new window when you select ‘PIL’.

You can find your PIL on the EMA website.

Finding your PIL on the EMA website

If your PIL is not on the HPRA website, you will be sent to the European Medicines Agency (EMA) website.

To find your PIL on the EMA website:

  1. In the Medicines search box, enter the brand name of your medicine and the word ‘epar’. For example: ‘Zoely epar’. A list of matching medicines appears.
  2. Select the ‘Human medicine European public assessment report (EPAR)’ for your medicine
  3. From the table of contents, select Product information.
  4. Select the EPAR – Product Information link for your medicine. A PDF opens in a new window. The PIL information is in Annex III of the PDF under ‘labelling and package leaflet’

This content was fact checked by a pharmacist, a GP, the National Medication Safety Programme (Safermeds) and the Health Products Regulatory Authority (HPRA).

Slaintecare logo
This project has received funding from the Government of Ireland’s Sláintecare Integration Fund 2019 under Grant Agreement Number 123.

Page last reviewed: 24 September 2021
Next review due: 24 September 2024

Talk to a breastfeeding expert